MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; LASER THERAPY PRODUCT

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; LASER THERAPY PRODUCT
Model Number PED-425-20
Medical Device Problem Codes Break (1069); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 05/29/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported that the pipeline (pli10) tip was damaged and became stuck/locked-up in the distal segment of the microcatheter (pli30) during deployment.The physician released the slack in the system, but the issue did not resolve, and the distal segment of the microcatheter was crushed.It was further noted that the marker band on the catheter was damaged, and the catheter tip was not shaped.Another pipeline (pli20) and marksman catheter (pli40) were used, but there was severe resistance during delivery.The pushwire was broken, and the marksman was found to be accordion at the distal end.It was indicated that all devices were prepared as per the instructions for use (ifu), and no patient symptoms or further complications were reported as a result of this event.The patient was undergoing surgery for treatment of a fusiform, unruptured aneurysm of the internal carotid ophthalmic segment with a max diameter of 8.95mm and a 9.34mm neck diameter.It was noted the patient's vessel tortuosity was severe.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received from the rep reporting that both the marksman and pipeline were again replaced with devices of the same models and the procedure was completed successfully.Device return was pending.
 
Additional Manufacturer Narrative
The pushwire appeared to be separated at the distal hypotube.The hypotube was not stretched and ptfe shrink tubing were found to be intact with no damage.The distal and proximal ends of the pipeline flex braid were found fully opened and no damage.The pushwire was also found broken at ~107.0cm from the proximal end (where the corewire met the hypotube).The pushwire was found to be bent at 22.0 from the proximal end.No defects were found with the tip coil, distal marker, re-sheathing marker, re-sheathing pad or with the proximal bumper.The total and usable lengths of the marksman catheter were measured to be within specifications.The catheter tip and marker were examined and found to be damaged.In addition, the catheter body appeared to be accordioned at 15.5cm to 30.5cm from the distal tip.No flash or voids molded were observed in the hub.The catheter was flushed with water and water exited out from the distal tip.The catheter was then tested by running an in-house 0.0265¿ mandrel through catheter tip and hub.The mandrel successfully passed through the catheter hub and tip; however, resistance was observed at the damaged locations.No other anomalies were observed.The broken ends were sent out for sem and eds analyses.Based on the returned devices, the pipeline flex and marksman catheter were confirmed to have ¿resistance during delivery¿ and ¿pushwire separation¿ issues.The pushwire was found to be separated at the distal hypotube.Per the sem/eds results: ¿the fracture surfaces exhibit corrosion damage.The fracture features (dimples) observed indicate an overload type failure mechanism.Furthermore, the pushwire also found separated where the core wire met the hypotube.Per the sem/eds results: ¿weld defects (porosity, lack of fusion) are visible at the weld area.The center wire exhibits dimple features that indicative of tensile overload type failure.¿ from the damages seen on the catheter body (accordioning) and pushwire (bending and separating); it appears there was high force used.It is likely these damages occurred when the customer attempted to advance the pipeline flex through the marksman catheter against severe resistance.It is likely that the severe vessel tortuosity and lack of continuous flush with heparinized saline during procedure have contributed to the resistance during delivery.In this event, the user context may have contributed to the reported issues.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
PIPELINE FLEX
Common Device Name
LASER THERAPY PRODUCT
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key10107500
Report Number2029214-2020-00513
Device Sequence Number19684627
Product Code OUT
UDI-Device Identifier00847536016200
UDI-Public00847536016200
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2020
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/20/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/20/2022
Device Model NumberPED-425-20
Device Catalogue NumberPED-425-20
Device Lot NumberA918057
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/26/2020
Initial Date Received by Manufacturer 05/29/2020
Supplement Date Received by Manufacturer05/29/2020
07/24/2020
Initial Report FDA Received Date06/01/2020
Supplement Report FDA Received Date06/15/2020
08/20/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age47 YR
Patient Weight65